Selecta Mathematica

, Volume 24, Issue 2, pp 1677–1689 | Cite as

Balanced generalized lower bound inequality for simplicial polytopes

  • Martina Juhnke-Kubitzke
  • Satoshi Murai


A remarkable and important property of face numbers of simplicial polytopes is the generalized lower bound inequality, which says that the h-numbers of any simplicial polytope are unimodal. Recently, for balanced simplicial d-polytopes, that is simplicial d-polytopes whose underlying graphs are d-colorable, Klee and Novik proposed a balanced analogue of this inequality, that is stronger than just unimodality. The aim of this article is to prove this conjecture of Klee and Novik. For this, we also show a Lefschetz property for rank-selected subcomplexes of balanced simplicial polytopes and thereby obtain new inequalities for their h-numbers.

Mathematics Subject Classification

52B05 13F55 05C15 



The first author was partially supported by DFG GK-1916. The second author was partially supported by JSPS KAKENHI 25400043. We would like to thank Steven Klee and Isabella Novik for their helpful comments on the paper.


  1. 1.
    Adiprasito, K.: Toric chordality. J. Math. Pures Appl. (to appear)Google Scholar
  2. 2.
    Bayer, M., Billera, L.: Counting faces and chains in polytopes and posets. Combinatorics and Algebra (Boulder, Colo., 1983), Contemp. Math., vol. 34, Amer. Math. Soc. (1984)Google Scholar
  3. 3.
    Browder, J., Klee, S.: Lower bounds for Buchsbaum* complexes. Eur. J. Comb. 32, 146–153 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Goff, M., Klee, S., Novik, I.: Balanced complexes and complexes without large missing faces. Ark. Mat. 49, 335–350 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Harima, T., Maeno, T., Morita, H., Numata, Y., Wachi, A., Watanabe, J.: The Lefschetz Properties. Lecture Notes in Mathematics, vol. 2080. Springer (2013)Google Scholar
  6. 6.
    Klee, S., Novik, I.: Lower bound theorems and a generalized lower bound conjecture for balanced simplicial complexes. Mathematika 62, 441–477 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    McMullen, P., Walkup, D.W.: A generalized lower-bound conjecture for simplicial polytopes. Mathematika 18, 264–273 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Murai, S., Nevo, E.: On the generalized lower bound conjecture for polytopes and spheres. Acta Math. 210, 185–202 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Stanley, R.P.: Balanced Cohen–Macaulay complexes. Trans. Am. Math. Soc. 249, 139–157 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Stanley, R.P.: The number of faces of simplicial convex polytopes. Adv. Math. 35, 236–238 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Stanley, R.P.: Combinatorics and Commutative Algebra, 2nd edn. Birkhäuser, Boston (1996)zbMATHGoogle Scholar
  12. 12.
    Swartz, E.: g-elements, finite buildings and higher Cohen–Macaulay connectivity. J. Combin. Theory Ser. A 113, 1305–1320 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Swartz, E.: Lower bounds for \(h\)-vectors of \(k\)-CM, independence and broken circuit complexes. SIAM J. Discrete Math. 18, 647–661 (2004/2005)Google Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.FB 6 – Institut für MathematikUniversität OsnabrückOsnabrückGermany
  2. 2.Department of Pure and Applied Mathematics, Graduate School of Information Science and TechnologyOsaka UniversitySuitaJapan

Personalised recommendations